Decentralization and mutual liability rules

Martijn Ketelaars*, Peter Borm, Marieke Quant

*Corresponding author for this work

Research output: Contribution to journalArticleScientificpeer-review

Abstract

This paper builds on the recent work of Groote Schaarsberg et al. (Math Methods Oper Res 87(3):383–409, 2018) on mutual liability problems. In essence, a mutual liability problem comprises a financial network in which agents may have both monetary individual assets and mutual liabilities. Here, mutual liabilities reflect rightful monetary obligations from past bilateral transactions. To settle these liabilities by reallocating the individual assets, mutual liability rules are analyzed that are based on centralized bilateral transfer schemes which use a certain bankruptcy rule as its leading allocation mechanism. In this paper we derive a new characterization of mutual liability rules by taking a decentralized approach instead, which is based on a recursive individual settlement procedure. We show that for bankruptcy rules that satisfy composition, this decentralized procedure always leads to the same allocation as the one prescribed by the corresponding mutual liability rule based on centralized bilateral transfer schemes. Finally, we introduce a new reduction method for mutual liability problems and prove that any bankruptcy-rule-based mutual liability rule is invariant with respect to such a reduction.
Original languageEnglish
Pages (from-to)577-599
JournalMathematical Methods of Operations Research
Volume92
Issue number3
DOIs
Publication statusPublished - Dec 2020

Keywords

  • mutual liability rules
  • individual settlement allocation procedure
  • decentralization
  • composition property

Fingerprint Dive into the research topics of 'Decentralization and mutual liability rules'. Together they form a unique fingerprint.

Cite this